Tennessee, 2001

Damaging Wind in Tennessee, May 24, 2001

May 24, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 6:40 PM EST, 45 minutes earlier.

Area forecast discussion, May 24, 6:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 24 2001

JUST SENT QUICK UPDATE TO THE ZONES TO INCLUDE HEADLINE FOR SEVERE
THUNDERSTORM WATCH.  OTHER THAN A FEW MINOR WORDING CHANGES...NO
OTHER CHANGES WERE MADE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, May 24, 7:00 PM EST, 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT THU MAY 24 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT
(MIDNIGHT CDT) FOR A PORTION OF EAST TENNESSEE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EAST TENNESSEE ALONG AND EAST OF
A LINE THROUGH BLOUNT...KNOX...UNION...AND CLAIBORNE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EAST
TENNESSEE THIS EVENING...AND WILL MOVE EAST NORTHEAST AROUND 30 TO 40
MPH. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 70
MPH AND HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE AS WELL.

WHILE THE MAIN THREAT OF SEVERE STORMS WILL BE IN THE WATCH AREA...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF EAST
TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST
VIRGINIA AS WELL.

IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY
AWAY FROM WINDOWS.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL
MEDIA OUTLETS FOR THE LATEST S,EVERE WEATHER INFORMATION.

LDW
Local storm report, May 24, 7:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
802 PM EDT THU MAY 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    BRADLEY CO LINE           TN   .75 INCH HAIL
05/24/01   HAMILTON                       NEAR BRADLEY COUNTY LINE.
                                          REPORTED BY DISPATCH.

0745 PM    SE PART COUNTY            TN   .75 INCH HAIL
05/24/01   BRADLEY                        NEAR MT VIEW SUBDIVISION.
                                          REPORTED BY HAM.

The radar

The Northeast Alabama radar (KHTX), 132 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 24, 7:25 PM EST
Where
Polk County, Benton
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -84.667

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243590.